MAUDE Adverse Event Report: SYNTHES HAGENDORF AIMING ARM FOR TI CANNULATED TIBIAL NAILS-EX; GUIDE

SYNTHES HAGENDORF AIMING ARM FOR TI CANNULATED TIBIAL NAILS-EX; GUIDE
Catalog Number 03.010.052
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient identifier and weight not available for reporting.Implant and explant dates: device is an instrument and is not implanted/explanted.Device received.A review of the device history records has been requested.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a procedure to treat a right tibia shaft fracture, the alignment of the insertion handle and aiming arm was noted as being slightly off, the drill bit to strike the nail and prevented the screw from going into the hole of the nail.The devices were visibly not centered on the patient¿s leg.The misalignment was slight which allowed the surgeon to apply force in order to get the screw through the hole of the nail.There was no surgical delay.Routine intraoperative x-rays were taken as standard for the procedure.The surgeon was satisfied with placement of the nail and screw.The procedure was completed successfully and the patient was reported as stable.Concomitant devices reported: 10mm ti cannulated tibial nail-ex/330mm-sterile (part 04.004.446s, lot 9870686, quantity 1); 5.0mm ti locking screw w/t25 stardrive 40mm for im nails (part 04.005.530, lot number unknown, quantity 1).This report is for one (1) aiming arm for cannulated tibia nails this is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Service history review was performed: no service history review can be performed as part number 03.010.052 with lot number(s) 9302957 is a lot/batch controlled item.The manufacture date of this item is 10-apr-2015.The source of the manufacture date is the release to warehouse date.The service history review is unconfirmed.A device history record (dhr) review was performed for part 03.010.052, lot 93029571: manufacturing location: (b)(4), manufacturing date: 24.Mar.2015: no non conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Service and repair evaluation: the customer reported the alignment of the insertion handle and aiming arm were slightly off.The repair technician reported the misalignment could not be duplicated, but the thumb knob was missing.Missing parts is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.A product investigation was performed.For the reported condition of misalignment, this complaint was unable to be confirmed as all the devices used in the construct were not returned for evaluation and no damage that would contribute to misalignment was observed.However, it is confirmed at customer quality (cq) that the thumb screw component is missing from the aiming arm (part# 03.010.052).The complaint condition of misalignment was not able to be replicated at cq as all the devices used in the construct were not returned for evaluation.A visual inspection under 5x magnification, dhr review and drawing review were performed for the returned devices as part of this investigation.The returned devices are used together in the titanium cannulated tibial nail expert system and are intended for targeting for the proximal locking options per the relevant titanium cannulated tibial nails technique guide.Unable to determine a root cause for this complaint.To ensure proper alignment it is important to have all components tightly connected and to not apply external forces to the construct.It is possible that hammering for nail insertion and/or forceful manipulation of the devices loosened the construct and/or forced the devices out of alignment.The technique guide recommends that the user confirm that the nail is securely connected to the insertion handle, especially after hammering and notes do not exert forces on the aiming arm, protection sleeve, drill sleeves and drill bits.These forces may prevent accurate targeting though the proximal locking holes and damage the drill bits.However, as the application of forces and technique used are unknown the root cause cannot be definitively determined.For part 03.010.052 (aiming arm) it was observed that the thumb screw component is missing.No damage that would contribute to misalignment was observed.Relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
AIMING ARM FOR TI CANNULATED TIBIAL NAILS-EX
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6729881
Report Number3003875359-2017-10346
Device Sequence Number1161225
Product Code FZX
UDI-Device Identifier10886982067241
UDI-Public(01)10886982067241(10)9302957
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.052
Device Lot Number9302957
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2017
Initial Date Received by Manufacturer 06/23/2017
Supplement Date Received by Manufacturer08/10/2017
Initial Report FDA Received Date07/20/2017
Supplement Report FDA Received Date08/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age21 YR